Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

pamboyd31 posted:
I have systemic and discoid lupus. I have had lupus for approx 25 years. I have been taking plaquenil almost the entire time. Last year I was told by my opthamologist that II have developed a stigmatism in my left eye. The doctor never mentioned that this could have happened because of lomg term use of plaquenil. After reading a post in the lupus community I read that you can get retinal toxicity from taking plaquenil. Can you develop a stigmatism from taking plaquenil and what happens when you reach retinal toxicity, should I tell my doctor to check my toxicity level? Should I stop taking plaquenil because of the stigmatism or possible reaching retinal toxicity? I am wondering if I am in danger of more serious eye problems. Please help, thank you.
dlrobards responded:
Hi Pamboyd31,
I had been on 400 mg plaquenil for 22 years and had annual eye exams before the doctor (new doc, specializing in eye disease) started talking to me about retinal toxicity. Fortunately for me, I had made a decision to discontinue plaquenil due to minimal flareups in the past few years. Currently I am having some joint aches which are tolerable but am concerned about alopecia patches of hair loss, which made me rethink about going back to medication. When I started taking plaquenil I was told that in rare cases the medication could affect my eyes where I could not see certain colors. All of the doctors that I talked to about this made light of the potential dangers. When I was told that I had reached the retinol toxicity level I was extremly alarmed. I have not heard anything about the relationship between retinol toxicity and stigmatisms. I will continue my research and watch your discussion. I hope you will do the same.
lupylisa44 responded:
Have you been getting visual field testing done while you have been taking plaquenil? If you are taking plaquenil, you should be having visual field tests every six months and a complete opthamological exam once a year. These tests can detect retinal damage caused by plaquenil in its early stages. If it is detected early, the damage can be reversed by discontinuing plaquenil.

An Astigmatism is very common. In fact, most people have some level of astigmatism. It involves the cornea or lens of the eye, not the retina. An astigmatism is when the shape of the cornea or curvature of the lens becomes irregular and your vision becomes blurry. It is easily corrected with glasses or contacts.

There is probably no llink between having an astigmatism and plaquenil toxicity. If you are concerned you should talk to your opthamologist.

Here are some links for more information:

I hope this helps

With love, with patience and with faith, we'll make our way.
pamboyd31 replied to dlrobards's response:
Thank you for your reply and info. I have been very diligent in getting my annual eye exams, including the field test. I will definitely continue researching and watching the discussions.
pamboyd31 replied to lupylisa44's response:
Thank you very much for your response and the information you provided. I have always taken the yearly eye exams and the vision field test recommended by my doctor while taking plaquenil. Since reading about retinal toxicity I am more concerned because I was not aware of this happening due to prolonged plaquenil usage. I am very thankful for the Lupus Community and I will continue following the discussions and researching.

With Lupus

WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
at work, or with family
and friends.
Visit Lupus Day2Night

Helpful Tips

Minimizing steroid side effectsExpert
It is likely that most lupus patients will at some time be taking steroids to control some aspect of their disease. In order to minimize ... More
Was this Helpful?
79 of 110 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.